Kentucky, 2012

Hail in Kentucky, May 5, 2012

May 5, 2012 · NWS PAH · 1 event in 1 county or zone

Elevated thunderstorms increased in coverage and intensity in association with warm air arriving on the leading edge of a 35-knot southwesterly low level jet. The southwesterly winds brought very unstable air, supporting isolated hail up to dime size in the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Elevated thunderstorms increased in coverage and intensity in association with warm air arriving on the leading edge of a 35-knot southwesterly low level jet. The southwesterly winds brought very unstable air, supporting isolated hail up to dime size in the strongest storms. Late at night, the storms spread east-southeast and grew into a cluster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 10:53 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 4, 10:53 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1153 PM CDT FRI MAY 4 2012

.UPDATE...
ISSUED AT 1153 PM CDT FRI MAY 4 2012

UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 235 PM CDT FRI MAY 4 2012

STILL ANTICIPATE SMALLISH CHANCES INTO/THRU THE WEEKEND...AS
BOUNDARY WOBBLES/REMAINS MIRED UNDERNEATH PARALLEL UPPER FLOW THAT
IS RUNNING NWLY-SELY ACROSS MAINLY OUR NORTHEAST PTNS FA. THIS
ALONG WITH RIDGING IN THE WEST SHOULD MAKE POPS MOST FAVORABLE IN
OUR NORTH/EAST...LEAST SO IN OUR SOUTH/WEST. WARM/HUMID SUMMER-
LIKE AIRMASS WILL CONTINUE THRU THE WEEKEND.

NOTE THE LAKE WIND ADVISORY WAS DROPPED TODAY AS WINDS NEVER
REALLY WERE ABLE TO GET GOING WITH PERHAPS A LITTLE MORE CLOUD
COVER THAN ANTICIPATED.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 235 PM CDT FRI MAY 4 2012

MON FROM 12Z ON IS EXPECTED TO BE WET AS LARGE SCALE FORCING AND
MOISTURE ADVECTION WILL BE UNDERWAY DUE TO A COLD FRONT MOVING
THROUGH THE PAH FCST AREA. SHOWERS AND TSTMS WILL BE COMMON...WITH
BASIN AVERAGE QPFS A HALF INCH OR LESS. THERE IS SOME POSSIBILITY OF
SEVERE WEATHER WITH THE TSTM ACTIVITY. BY 12Z TUE...ALL BUT THE FAR
ERN COUNTIES SHOULD BE FREE OF PCPN. THE 00Z ECMWF DEPICTED A CLOSED
MID LEVEL LOW MOVING THROUGH THE REGION ON WED...BUT THE 12Z VERSION
DID NOT CONTAIN THIS...AND WAS IN AGREEMENT WITH THE MAJORITY OF MED
RANGE GUIDANCE. THUS...IT IS BELIEVED THAT DRY NWRLY FLOW WILL BE
PROMINENT ENOUGH TO PRECLUDE MEASURABLE PCPN THROUGH DAY 7. WITH
THIS PATTERN...EXPECT A COOLER AND LESS HUMID TREND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1153 PM CDT FRI MAY 4 2012

SHRA/TSTMS WILL MOVE EAST ACROSS THE KEVV/KOWB TAF SITES THROUGH
09Z...WITH MVFR CIGS AND MVFR TO IFR VSBYS POSSIBLE. AFTER THESE
MOVE THROUGH...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF
PERIOD. ISOLATED SHRA/TSTM POSSIBLE THROUGH TAF PERIOD...BUT
CHANCES TOO LOW INCLUDE. WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO
10 KTS...TURNING NORTHEAST AT KEVV/KOWB BY 00Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 4, 3:03 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT FRI MAY 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST
OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST
MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES
CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN
SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS
WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT
PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO
SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.

In the hours before

Local storm report, May 4, 9:12 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            NORTH SIDE OF DOWNTOWN EVANSVILLE

&&

DLL
Local storm report, May 4, 9:14 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.75 INCH       VANDERBURGH        IN   BROADCAST MEDIA

            WEST SIDE OF EVANSVILLE AT HOWELL PARK

&&

DLL
Special weather statement, May 4, 11:08 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT SAT MAY 5 2012

ILZ076>078-083-087-INZ081-082-085>088-KYZ014-018-019-050615-
WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
CARMI...SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO
1208 AM CDT SAT MAY 5 2012

...STORMS WITH HEAVY RAIN AND POSSIBLY SMALL HAIL WILL CONTINUE...
AT 1205 AM...A CLUSTER OF THUNDERSTORMS EXTENDED EASTWARD OF A
LINE FROM MOUNT VERNON ILLINOIS...TO CARMI...TO EQUALITY INTO
SOUTHWEST INDIANA. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE
EAST THROUGH 115 AM. STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND
OCCASIONALLY SMALL HAIL. BE PREPARED FOR STANDING WATER ON
ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY RAIN.
Special weather statement, May 5, 12:07 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
107 AM CDT SAT MAY 5 2012

ILZ075>078-082-083-INZ081-082-085>088-KYZ018-019-050715-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...MCLEANSBORO...CARMI...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HENDERSON...
OWENSBORO
107 AM CDT SAT MAY 5 2012

...STORMS WITH HEAVY RAIN AND POSSIBLY GUSTY WINDS AND SMALL HAIL
WILL CONTINUE...

AT 105 AM...WIDESPREAD THUNDERSTORMS EXTENDED ALONG AND NORTHEAST OF A
LINE FROM MOUNT VERNON ILLINOIS...TO CARMI...TO MOUNT VERNON
INDIANA...TO OWENSBORO. THESE STORMS WILL CONTINUE TO DEVELOP AND
MOVE EAST THROUGH THESE SAME AREAS THROUGH 215 AM.  THUNDERSTORMS
WILL PRODUCE VERY HEAVY RAINFALL...AND OCCASIONALLY WINDS GUSTING
TO 30 TO 40 MPH AND SMALL HAIL.  BE PREPARED FOR STANDING WATER ON
ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY RAIN.
Local storm report, May 5, 12:56 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     FRIENDSVILLE            38.50N 87.82W
05/04/2012                   WABASH             IL   TRAINED SPOTTER

            LATE REPORT...POWER POLES DOWN.

0150 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
05/04/2012  E50.00 MPH       POSEY              IN   TRAINED SPOTTER

            WIND GUST ESTIMATED 50 MPH.

0200 PM     HAIL             OWENSVILLE              38.27N 87.69W
05/04/2012  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.

0205 PM     TSTM WND GST     5 S PRINCETON           38.28N 87.57W
05/04/2012  E60.00 MPH       GIBSON             IN   TRAINED SPOTTER

            WIND GUST ESTIMATED 50 TO 60 MPH WITH QUARTER INCH HAIL.
            VERY HEAVY RAIN WITH THUNDERSTORM.

0215 PM     TSTM WND DMG     PETERSBURG              38.49N 87.28W
05/04/2012                   PIKE               IN   UTILITY COMPANY

            LATE REPORT...NEARLY 2000 CUSTOMERS WITHOUT POWER IN AND
            AROUND THE COMMUNITY.

0722 PM     HAIL             FAIRFIELD               38.38N 88.37W
05/04/2012  E1.00 INCH       WAYNE              IL   LAW ENFORCEMENT

0930 PM     HAIL             WADESVILLE              38.10N 87.79W
05/04/2012  E1.00 INCH       POSEY              IN   TRAINED SPOTTER

0942 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E0.75 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            WEST SIDE OF EVANSVILLE

0945 PM     HAIL             KASSON                  38.02N 87.64W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

0947 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            WEST SIDE OF EVANSVILLE

1001 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.75 INCH       VANDERBURGH        IN   BROADCAST MEDIA

            WEST SIDE OF EVANSVILLE AT HOWELL PARK

1001 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            JUST NORTH OF DOWNTOWN EVANSVILLE

1010 PM     HAIL             EVANSVILLE              37.98N 87.54W
05/04/2012  E1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            NORTH SIDE OF DOWNTOWN EVANSVILLE

&&

DLL
Local storm report, May 5, 1:06 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             6 NE ROCKPORT           37.95N 86.97W
05/05/2012  E1.50 INCH       SPENCER            IN   TRAINED SPOTTER

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Daviess

When
May 5, 1:40 AM CST
Where
Daviess County, Andersonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.620, -87.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377806.